News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Heart Failure

Question: endocardial fibrosis by high-tryptophan diet


 sidtf - Wed Nov 12, 2008 10:33 pm

Hello,

I've been eating about a cup of sunflower seeds a day and I've read that it's possible that high serotonin diets can cause endocardial fibrosis.

I know this is kind of a ridiculous question, but I enjoy the benefits of a serotonin rich diet and I plan on continuing it for a few years, I'm just wondering if it's possible that seemingly such a simple thing could lead to heart failure?

If that's not a risk, is there anything I should be worried about?

Ok final question, recently I've had blood in my stool. :-/ I'm guessing this is because the magnesium in the sunflower seeds thickens it and the sunflower seeds cut... Does this sound sound right? Anything I can take to loosen my stool?

Sorry about the ridiculous thread. :)
 John Kenyon, CNA - Thu Nov 20, 2008 10:20 pm

User avatar Hello -

The primary reason for concern regarding serotonin in sunflower seeds is the observation of cardiac valvular fibrosis in animal models. While serotonin is not in all cases free in the blood (for instance with SSRI family of drugs), some substances do release free serotonin, and sunflower seeds, based on the animal models, may be one such substance. however, animal studies are notorious for their having recieved amounts of any given substance vastly higher than what a normal human would consume. A cup of sunflower seeds daily is hardly unusual, so is unlikely to present too much of a risk. If any untoward symptoms (other than those noted by you already) should arise, you probably should discontinue the sunflower seeds, and they may or may not be causing the blood in the stool. It's certainly possible, although when taken with a regular diet (instead of exclusively), this should be moderate.

The most common substance-caused form of endocardial fibrosis, and an often catastrophic one, is associated with the once-popular diet drug combination known as fen-phen. Sunflower seeds are nowhere near as dangerous as fen-phen.

While I can't recommend ingestion of such a large amount of a single dietary supplement, I don't think it is, by itself, especially risky.

I hope this is helpful. Best of luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here